A man in his 30s with a history of cocaine and intranasal heroin use presented to the emergency department with severe leg pain and weakness. Physical examination findings were significant for tachycardia, absence of dorsalis pedis pulses, tense and painful calf muscles along with absence of plantar reflexes in bilateral lower extremities. Laboratory investigations were significant for positive urinary drug screen for cocaine, severe rhabdomyolysis and acute kidney injury. Given the absence of dorsalis pedis pulses in bilateral lower extremities and radiological evidence of oedematous changes in calf muscles with perimuscular oedema, a diagnosis of compartment syndrome was made. He was treated with bilateral lower extremity four-compartment fasciotomies and haemodialysis for acute kidney injury. Rhabdomyolysis has been attributed to cocaine use; however, compartment syndrome is a very rare complication, especially in the absence of trauma or prolonged immobilisation.
- Drugs misuse (including addiction)
- Drugs: CNS (not psychiatric)
- Adult intensive care
Statistics from Altmetric.com
Contributors MHI prepared the manuscript. AYD provided the images. AH reviewed and edited the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.